Vaporwave

Dr. Luke Yuhico warns of the dangers of e-cigarettes and vaping
Illustration by nadia_bormotova / iStock / Getty Images Plus

First came e-cigarettes, then came vape pens.

Pitched as a “safe” alternative to smoking, vape cartridges appeal especially to the young. Indeed, they were available for a time in flavors such as bubblegum, pink lemonade and banana split. Then, a federal ban on flavored vape products went into effect in January.

According to a Centers for Disease Control and Prevention (CDC) study conducted at the end of 2019, one in four high school students has admitted to “vaping” in the past 30 days — a 20.8 percent increase in use since 2018.

“The idea is that vape pens were safe because it is a smoke-free product,” said Dr. Luke Yuhico, a pulmonologist with the White-Wilson Medical Group of Fort Walton Beach. “Many, including some of my family members, have used e-cigarettes to wean themselves off smoking cigarettes. But with the rise of vaping, people have begun to consume tobacco products earlier and earlier.”

Time will tell what the trend means for long-term health risks.

“It takes about 40 or 50 years to determine if something is bad for a person because we have to have a whole population use a substance, live and then study the side effects,” Yuhico explained. “Therefore, in past decades, we learned that smoking is not good for people. Smoking was trendy in the ’50s, and only later did we realize how harmful it is.”

Acute effects, meanwhile, have in some cases been devastating.

The CDC has coined the term “e-cigarette/vaping product use-associated lung injury” or EVALI. As of this January, there had been more than 2,600 cases nationwide that required hospitalization. According to Yuhico, 48 people have died from their injuries.

“These injuries affect all lobes of the lung almost like a chemical reaction,” he said. “It’s not like a cancer that develops over time, or an infection like pneumonia. It’s akin to a chemical inflammation, where your lungs have been exposed to something they’re not supposed to encounter. Patients are unable to breathe and are at risk of dying.”

Yuhico believes that more life-threatening damage will occur over time. EVALI deaths are likely understated, as many cases have not made it to diagnosis or have gone unreported.

“EVALI does not seem to be related to age, race or amount of use — just exposure,” warned Yuhico. “Whether you smoke a lot or smoke for the first time, you are at risk.”

Another CDC study found that all who died from EVALI were found to have traces of Vitamin E acetate, a chemical found in THC products, present in the lungs.

Experts have concluded that it is extremely dangerous to use vape pens or e-cigarettes with substances that they haven’t been designed for.

“For those with EVALI, it’s a common practice to treat patients as if they’ve contracted a chemical pneumonitis,” Yuhico said. “Oxygen support, time and consideration of steroids are all used to treat their condition.”

However, it is still “too early in the game,” Yuhico said, to truly test possible treatments.

Fort Walton Beach Medical Center has seen several EVALI cases since last summer. Yuhico reported seeing admitted vapers with extreme lung inflammation.

Small steps are being taken. Some brands of e-cigarettes have been found defective and outlawed. But there has been no “movement” comparable to anti-smoking campaigns. 

“Unlike other conditions where youth is on your side, EVALI’s effects can be instantaneous,” Yuhico said. “Vaping may affect you over time, but its detriments can also be immediate. EVALI doesn’t select. Young or old, harm may occur from many uses or your very first time.”

Categories: Health